Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 12, 2004, 12:23 AM EDT for Dare County, Hyde County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 12:23 AM EDT (04:23 UTC)
- Expired
- Jun 12, 2004, 1:15 AM EDT
- In force
- 52 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 111 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
630 WUUS52 KMHX 120423 SVRMHX NCC055-095-120515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1221 AM EDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA OUTER BANKS HYDE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 115 AM EDT * AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF SALVO TO 18 MILES WEST OF OCRACOKE...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF ENGELHARD TO CEDAR ISLAND...AND MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OCRACOKE AROUND 1235 AM EDT... SALVO AROUND 1240 AM EDT... HATTERAS VILLAGE AROUND 1245 AM EDT... BUXTON AROUND 1250 AM EDT... IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3562 7590 3500 7648 3485 7577 3547 7519 $$ 8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:35 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 11, 8:35 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 835 PM EDT FRI JUN 11 2004 CLOSELY WATCHING CLUSTERS OF DEEP CONVECTION MOVG SE OUT VA THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE AND LARGE HAIL. ANOTHER AREA OF CONVECTION FIRING IN THE TRIAD AREA WEST OF RAH. STORMS IN VA WERE DEVELOPING/PROPAGATING ALONG THE SW MOVG BACKDOOR COLD FRONT WHICH CURRENTLY EXTENDS FROM NEAR OREGON INLET TO RZZ. THE STORMS WILL BE IN THE ALB SOUND REGION AROUND 9 PM AND NORTHERN OUTER BANKS BEFORE 10 PM. MESO-ETA SEEMS TO HAVE A GOOD HANDLE ON ONGOING CONVECTION AND BRINGS THE PCPN ACROSS ESTRN NC ...MAINLY EAST OF HIGHWAY 17 OVERNIGHT. CURRENT ZONES/GRIDS HAVE LIKELY POPS IN THESE AREAS. SEVERE POTENTIAL SHOULD CONTINUE UNTIL AROUND 11 PM DUE TO IMPRESSIVE LOW LEVEL CONVERGENCE ALONG THE FRONT AND INSTABILITY IN THE WARM SECTOR. THIS WILL HELP TO SUSTAIN CONVECTION WELL AFTER SUNSET. THINK BULK OF PCPN WILL BE OUT OF THE AREA BEFORE 12Z SAT. WILL UPDATE ZONES TO INCLUDE WATCH COUNTIES AND MENTION POTENTIAL OF SEVERE. .MARINE...MAIN STORY WILL BE STRENGTH/TIMING OF THE STRONG NE POST FRONTAL FLOW. FRONT SHOULD BE JUST NORTH OF CAPE LOOKOUT AT 12Z SAT AND THROUGH ALL THE WATERS BY 15Z. SCA CONDITIONS SHOULD DEVELOP OVER THE SOUNDS AND WATERS NORTH OF LOOKOUT WITHIN 12 HOURS. ADVY FLAGS WILL BE HOISTED FOR THESE WATERS WITH THIS PACKAGE. .RIPS/SURF...WITH MOSTLY OFFSHORE WINDS TODAY AND WITH SWELL HEIGHT/PERIODS BLO CRITERIA...WILL HAVE LOW RIP CURRENT THREAT ALL WATERS TODAY. .AVIATION...STRONG TO SEVERE CONVECTION WILL PRODUCE WIDESPREAD MVFR...BRIEF IFR CONDITIONS THROUGH ABOUT 09Z. MESO-ETA SOUNDINGS SUGGEST A PERIOD OF OF WIDESPREAD MVFR CIGS 12-18Z SAT. .MHX WATCHES/WARNINGS/ADVISORIES... NC...SCA SOUNDS AND COASTAL WATERS N OF LOOKOUT. JME
Hazardous weather outlook, Jun 11, 5:03 AM EDT, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 503 AM EDT FRI JUN 11 2004 NCZ029-044>047-079>081-090>095-098-103-104-121000- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 503 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY LATER THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY CONTAIN GUSTY WINDS...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. 17
In the hours before
Local storm report, Jun 11, 10:54 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1054 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM TORNADO FARMVILLE 35.59N 77.59W
06/11/2004 PITT NC PUBLIC
PUBLIC REPORTED A TORNADO NEAR FARMVILLE WHICH KNOCKED
DOWN SEVERAL TREES
&&
AWIPSUSRLocal storm report, Jun 11, 11:50 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1150 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND GST 10 NE BATH 35.58N 76.69W
06/11/2004 65 MPH BEAUFORT NC PUBLIC
PUBLIC REPORTED A THUNDERSTORM WIND GUST OF 65 MPH
BETWEEN BATH AND BELHAVEN
1140 PM TSTM WND DMG 8 N KENANSVILLE 35.08N 77.97W
06/11/2004 DUPLIN NC COUNTY OFFICIAL
911 CENTER REPORTED TREES DOWN NORTH OF KENANSVILLE
&&
JMELocal storm report, Jun 11, 11:56 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1156 PM EDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL NEW BERN 35.12N 77.08W
06/11/2004 1.75 INCH CRAVEN NC COUNTY OFFICIAL
911 CENTER REPORTED GOLFBALL SIZE HAIL IN NEW BERN
&&
JMELocal storm report, Jun 12, 12:04 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1204 AM EDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL WARSAW 35.00N 78.09W
06/11/2004 1.00 INCH DUPLIN NC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL IN WARSAW
1157 AM HAIL RICHLANDS 34.90N 77.55W
06/11/2004 0.75 INCH ONSLOW NC PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL IN RICHLANDS
&&
JMELocal storm report, Jun 12, 12:04 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1204 AM EDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1157 PM HAIL WARSAW 35.00N 78.09W
06/11/2004 1.00 INCH DUPLIN NC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL IN WARSAW
1157 PM HAIL RICHLANDS 34.90N 77.55W
06/11/2004 0.75 INCH ONSLOW NC PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL IN RICHLANDS
&&
JME
COR TO CHANGE AM TO PMThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:08 PM EDT | Special Marine Warning | MHX | 97 min | |
| Jun 11, 10:24 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 66 min |
| Jun 11, 10:40 PM EDT | Tornado Warning | MHX | Pitt | 50 min |
| Jun 11, 10:42 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 48 min |
| Jun 11, 10:42 PM EDT | Tornado Warning | MHX | Tyrrell | 63 min |
| Jun 11, 10:47 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 43 min |
| Jun 11, 10:48 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jun 11, 10:53 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 52 min |
| Jun 11, 10:57 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 63 min |
| Jun 11, 11:18 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Washington | 57 min |
| Jun 11, 11:28 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 32 min |
| Jun 11, 11:32 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Onslow | 58 min |
| Jun 11, 11:34 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 56 min |
| Jun 11, 11:41 PM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 11, 11:44 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jun 11, 11:54 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 36 min |
| Jun 11, 11:59 PM EDT | Severe Thunderstorm Warning | MHX | Tyrrell | 46 min |
| Jun 12, 12:11 AM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 12, 12:29 AM EDT | Special Marine Warning | MHX | 2 hr | |
| Jun 12, 12:29 AM EDT | Special Marine Warning | MHX | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.